Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Detroit, MI
NWS Detroit, MI issued this special weather statement at Sep 7, 2021, 7:21 PM EDT for Lapeer County, Macomb County, Saint Clair County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2021, 7:21 PM EDT (23:21 UTC)
- Expired
- Sep 7, 2021, 7:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Detroit, MI
- Hail
- 0.00 in
- Wind
- 40
Counties Lapeer County, MI, Macomb County, MI, Saint Clair County, MI
The radar
The Detroit radar (KDTX), 48 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1621 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
223
WWUS83 KDTX 072321
SPSDTX
Special Weather Statement
National Weather Service Detroit/Pontiac MI
721 PM EDT Tue Sep 7 2021
MIZ055-062-063-069-070-076-072345-
Sanilac MI-Lapeer MI-Macomb MI-Oakland MI-St. Clair MI-Wayne MI-
721 PM EDT Tue Sep 7 2021
...Strong thunderstorms will impact portions of southeastern Sanilac,
southeastern Lapeer, northern Wayne, eastern Oakland, Macomb and St.
Clair Counties through 745 PM EDT...
At 720 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lum to near Almont to near Canton. Movement was
east at 65 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Imlay City, Romeo, Almont, Armada and Lum around 725 PM EDT.
Richmond, Capac, Memphis and Emmett around 730 PM EDT.
Southfield, Dearborn, Melvin and Detroit Zoo around 735 PM EDT.
Warren, Yale and Detroit around 740 PM EDT.
Grosse Pointe, Croswell and Marysville around 745 PM EDT.
Other locations impacted by these storms include Anchorville,
Franklin, Keego Harbor, Goodland Township, Shelby Township, Amador,
Ray Center, Utica, Auburn Hills and Fort Gratiot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern Michigan.
&&
LAT...LON 4261 8252 4250 8270 4254 8276 4254 8281
4238 8287 4228 8354 4237 8355 4288 8316
4312 8331 4331 8249 4306 8242
TIME...MOT...LOC 2320Z 255DEG 56KT 4309 8315 4290 8299 4236 8347
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
SFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this special weather statement went out at Sep 7, 4:13 PM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, Sep 7, 4:13 PM EDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
413 PM EDT Tue Sep 7 2021
.DISCUSSION...
The well advertised line of convection has begun to impact the CWA
earlier this afternoon sparking the first of a pair of Severe
Thunderstorm Watches. The threat of storms in first watch (#788) for
Midland and Bay counties and Saginaw Bay will diminish over the next
hour or so as storms are already pushing through those areas. The
second watch (#790) will carry us through 11pm for the remainder of
the CWA.
Surface dewpoints have mixed out a bit, holding around 60F with a
narrow ribbon of higher moisture content right along the cold front.
Surface and MUCAPEs have both risen to around 2000 J/kg which
combined with strong 0-3km bulk shear of 40 to 50 knots and greater
than 50 knots of westerly flow at or above 500mb has lead to some
very healthy cores early on with tons of lightning and potentially
large hail. The wind field has also lead to an impressive storm
motion of around 50 mph. The slight low level backed flow in the
vicinity of the cold front has resulted in some rotating storms
through the afternoon with a couple strong velocity couplets
warranting TOR warnings. As the line fills in through the late
afternoon pushing eastward, expectations are for fewer strong
rotating cells as shear is much stronger across mid MI than the
Detroit Metro region. An isolated tornado cannot be ruled out
through the remainder of the event though.
The main line of storms will drift east and south through the
evening hours, exiting the CWA around 11pm. Expectations are for
storms to persist through this time but with wind gradually becoming
the primary threat after instability starts to wane and the line
potentially starts to gust out. Hires models offer some trailing
stratiform rain for a few hours which is reasonable looking at
current radar, but rain will likely come to an end shortly after
midnight.
Upper level trough will stall over the Great Lakes Wednesday and
Thursday with cooler northerly flow. Surface low will rotate north
into northern Quebec while additional waves of vorticity rotate
through the trough into the region. Diurnal heating will lead to
steepening low level lapse rates and scattered afternoon showers
each day while highs drop into the low-mid 70s. Longwave pattern
then become nearly zonal heading into the weekend with high pressure
building at the surface. Question leading into the next week will be
how far south do the embedded shortwaves get in the zonal flow, so
do we stay on the dry side of get clipped by several systems?
&&
.MARINE...
A cold front tracking across the central Great Lakes this
afternoon/evening brings a line of strong to severe thunderstorms to
the marine waters. The main concern will be damaging winds, locally
enhanced wave heights, and lightning, although an isolated
waterspout remains possible. Aside from thunderstorm activity,
expect wind gusts to remain elevated near 25 kts, although isolated
gusts to 30 kts are possible. Small Craft Advisories therefore
remain in effect for all of the nearshore waters. As the associated
low departs east through tomorrow, lingering pressure gradient keeps
wind gusts elevated around 20 kts, with some sporadic higher gusts.
Given only isolated potential to reach headline criteria, will hold
off for now on any headlines for tomorrow. Overall weather pattern
then relaxes for the remainder of the week as high pressure builds
overhead, with dry conditions and light winds expected.
&&
.PREV DISCUSSION...
Issued at 1250 PM EDT Tue Sep 7 2021
AVIATION...
Strong southwest winds (gusting 25-30 knots) this afternoon will
continue to bring in some moisture, but main moisture axis will be
narrow and confined right near the advancing cold front. Thus, cigs
below 5000 kft will be hard to come by, until right near the frontal
passage, where the showers and thunderstorms reside. Seeing no
reason to adjust inherited thunderstorm time frame, as activity
progress from northwest to southeast. The stronger storms will
produce brief gusts in excess of 45 knots with IFR reductions in
visibility. Cold front and storms expected to exit southeast
Michigan by midnight, and will bank on the pronounced mid level dry
slot to support a period of partial clearing tonight into tomorrow
morning. Still could be just enough lingering moisture near the
ground to support MVFR deck of clouds, but confidence is not high
enough to include. Much higher confidence in VFR clouds (4-5 kft)
blossoming by Wednesday afternoon with the cool westerly flow (gusts
up around 25 knots in the afternoon) coming off Lake Michigan, with
even enough instability to generate at least isolated
shower/thunderstorm activity.
For DTW...Still appears thunderstorms are favored to arrive around
00z or just after, and bulk of the day will be ceiling free.
DTW THRESHOLD PROBABILITIES...
* Medium for thunderstorms this evening in the 23-02Z window, then
low from 02-05Z.
* High for cig aob 5000 feet this evening, low overnight into
Wednesday morning, then medium once again.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory until 10 PM EDT this evening for LHZ421-422-
441>443.
Lake St Clair...Small Craft Advisory until 4 AM EDT Wednesday for LCZ460.
Michigan waters of Lake Erie...Small Craft Advisory until 4 AM EDT Wednesday for LEZ444.
&&
DISCUSSION...DRK
MARINE.......MV
AVIATION.....SF
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Sep 7, 1:00 PM EDT, 6 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 100 PM EDT Tue Sep 7 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-080900- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 100 PM EDT Tue Sep 7 2021 This hazardous weather outlook is for southeast Michigan. .DAY ONE...This afternoon and Tonight A line of strong to severe thunderstorms is expected to move through Tri-Cities region and northern Thumb region between 2-6 PM, through I-69 and M-59 corridors between 4-7 PM, and south of M-59 between 7- 10 PM. Damaging winds to 60 mph will be the main hazard, but isolated large hail in excess of 1 inch will be a secondary hazard. In addition, an isolated tornado cannot be ruled out. Storms will move from northwest to southeast at 40 mph or more. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation has been initiated through this evening. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-080900- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 100 PM EDT Tue Sep 7 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Small Craft Advisories are in effect today for all the nearshore waters. Refer to the latest marine hazards and forecasts for additional details. Strong to severe thunderstorms are expected this afternoon into evening as a strong cold front crosses the region. Damaging wind gusts to 50 knots and large hail will be the main hazards, while an an isolated waterspout cannot be ruled out. Storms will move from northwest to southeast at 35 knots or more. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required late this afternoon and this evening. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. sf
In the hours before
Local storm report, Sep 7, 6:39 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
639 PM EDT TUE SEP 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG CARROLLTON 43.46N 83.93W
09/07/2021 SAGINAW MI BROADCAST MEDIA
MEDIA RELAYED DAMAGE PHOTOS VIA SOCIAL MEDIA OF DAMAGE IN
CARROLLTON.
&&
MVSpecial weather statement, Sep 7, 6:45 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
645 PM EDT Tue Sep 7 2021
MIZ061-069-072315-
Genesee MI-Oakland MI-
645 PM EDT Tue Sep 7 2021
...Strong thunderstorms will impact portions of northern Oakland and
southeastern Genesee Counties through 715 PM EDT...
At 644 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Fenton to near Hartland. Movement was east at
60 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Holly around 650 PM EDT.
Grand Blanc and Goodrich around 655 PM EDT.
Ortonville around 700 PM EDT.
Clarkston around 705 PM EDT.
Pontiac around 710 PM EDT.
Oxford around 715 PM EDT.
Other locations impacted by these storms include Rochester Hills,
Lakeville, Waterford, Davisburg, Rankin, White Lake, Holly State
Recreation Area, Leonard, Rose Center and Lake Orion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms and may lead
to minor localized flooding.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern Michigan.
&&
LAT...LON 4258 8367 4278 8369 4278 8373 4295 8377
4292 8346 4288 8345 4289 8312 4266 8310
TIME...MOT...LOC 2244Z 249DEG 51KT 4281 8372 4262 8377
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SFLocal storm report, Sep 7, 6:49 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
649 PM EDT TUE SEP 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TSTM WND DMG LINWOOD 43.74N 83.98W
09/07/2021 BAY MI BROADCAST MEDIA
MEDIA RELAYED PHOTOS A FEW LARGE TREES DOWN IN THE
LINWOOD AREA.
&&
KDKSpecial weather statement, Sep 7, 7:00 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
700 PM EDT Tue Sep 7 2021
MIZ048-072330-
Bay MI-
700 PM EDT Tue Sep 7 2021
...A strong thunderstorm will impact portions of southern Bay County
through 730 PM EDT...
At 700 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kawkawlin, or near Auburn, moving east at 70 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Bay City and Essexville around 705 PM EDT.
Other locations impacted by this storm include Willard and Bay City
State Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern Michigan.
&&
LAT...LON 4374 8391 4369 8387 4362 8368 4367 8361
4364 8361 4360 8365 4358 8370 4349 8370
4348 8382 4352 8382 4352 8405 4357 8405
4357 8417 4372 8417 4373 8416 4376 8390
TIME...MOT...LOC 2300Z 251DEG 63KT 4365 8403
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AMLocal storm report, Sep 7, 7:04 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
704 PM EDT TUE SEP 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND DMG 5 NNW SAGINAW 43.48N 83.99W
09/07/2021 SAGINAW MI PUBLIC
PUBLIC REPORTS OF SEVERAL LARGE DIAMETER LIMBS DOWN AS
WELL AS A FEW TREES AROUND MACKINAW AND TITTABAWSSEE
ROADS. BROADCAST MEDIA ALSO RELAYED IMAGES OF LARGE
UPROOTED TREE AND SEVERAL BRANCHES DOWN IN SAME LOCATION.
&&
MVSpecial weather statement, Sep 7, 7:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
721 PM EDT Tue Sep 7 2021
MIZ055-062-063-069-070-076-072345-
Sanilac MI-Lapeer MI-Macomb MI-Oakland MI-St. Clair MI-Wayne MI-
721 PM EDT Tue Sep 7 2021
...Strong thunderstorms will impact portions of southeastern Sanilac,
southeastern Lapeer, northern Wayne, eastern Oakland, Macomb and St.
Clair Counties through 745 PM EDT...
At 720 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lum to near Almont to near Canton. Movement was
east at 65 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Imlay City, Romeo, Almont, Armada and Lum around 725 PM EDT.
Richmond, Capac, Memphis and Emmett around 730 PM EDT.
Southfield, Dearborn, Melvin and Detroit Zoo around 735 PM EDT.
Warren, Yale and Detroit around 740 PM EDT.
Grosse Pointe, Croswell and Marysville around 745 PM EDT.
Other locations impacted by these storms include Anchorville,
Franklin, Keego Harbor, Goodland Township, Shelby Township, Amador,
Ray Center, Utica, Auburn Hills and Fort Gratiot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern Michigan.
&&
LAT...LON 4261 8252 4250 8270 4254 8276 4254 8281
4238 8287 4228 8354 4237 8355 4288 8316
4312 8331 4331 8249 4306 8242
TIME...MOT...LOC 2320Z 255DEG 56KT 4309 8315 4290 8299 4236 8347
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SFThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 2:51 PM EDT | Special Marine Warning | DTX | 114 min | |
| Sep 7, 2:54 PM EDT | Severe Thunderstorm Warning | DTX | Bay, Midland | 66 min |
| Sep 7, 3:07 PM EDT | Tornado Warning | DTX | Bay, Midland | 31 min |
| Sep 7, 3:24 PM EDT | Severe Thunderstorm Warning | DTX | Huron | 66 min |
| Sep 7, 3:30 PM EDT | Severe Thunderstorm Warning | DTX | Bay, Midland, Saginaw | 75 min |
| Sep 7, 3:31 PM EDT | Special Marine Warning | DTX | 77 min | |
| Sep 7, 3:53 PM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 82 min |
| Sep 7, 4:03 PM EDT | Special Marine Warning | DTX | 92 min | |
| Sep 7, 4:19 PM EDT | Special Weather Statement | DTX | Sanilac | 56 min |
| Sep 7, 4:38 PM EDT | Special Weather Statement | DTX | Genesee, Lapeer, Shiawassee | 82 min |
| Sep 7, 4:45 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 31 min |
| Sep 7, 5:14 PM EDT | Special Weather Statement | DTX | Tuscola | 61 min |
| Sep 7, 5:24 PM EDT | Special Weather Statement | DTX | Saginaw | 66 min |
| Sep 7, 5:49 PM EDT | Areal Flood Advisory | DTX | Saginaw | 3 hr |
| Sep 7, 5:55 PM EDT | Severe Thunderstorm Warning | DTX | Livingston, Shiawassee | 80 min |
| Sep 7, 6:12 PM EDT | Special Weather Statement | DTX | Sanilac | 78 min |
| Sep 7, 6:18 PM EDT | Special Marine Warning | DTX | 97 min | |
| Sep 7, 6:22 PM EDT | Special Weather Statement | DTX | Tuscola | 53 min |
| Sep 7, 6:23 PM EDT | Special Weather Statement | DTX | Washtenaw | 52 min |
| Sep 7, 6:29 PM EDT | Special Weather Statement | DTX | Arenac | 46 min |
| Sep 7, 6:45 PM EDT | Special Weather Statement | DTX | Oakland | 30 min |
| Sep 7, 6:46 PM EDT | Areal Flood Advisory | DTX | Tuscola | 3 hr |
| Sep 7, 6:54 PM EDT | Special Marine Warning | DTX | 88 min | |
| Sep 7, 7:00 PM EDT | Special Weather Statement | DTX | Bay | 30 min |
| Sep 7, 7:14 PM EDT | Special Marine Warning | DTX | 61 min | |
| Sep 7, 7:25 PM EDT | Special Weather Statement | DTX | Huron | 35 min |
| Sep 7, 7:33 PM EDT | Special Weather Statement | DTX | Genesee, Shiawassee | 57 min |
| Sep 7, 7:36 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 17 min |
| Sep 7, 7:55 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 33 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.